Coughing Loop and too much Morphine? - PSP Association

PSP Association
6,322 members8,623 posts

Coughing Loop and too much Morphine?

Last week Charles coughed for 14 hours straight! They told me to give morphine every hour on the hour. I did but now three days later he can't eat (teeth clenched) or drink (just a wee bit) is unresponsive and can't transfer. I'm keeping him in the bed for now. He still coughs occasionally and it frightens him.

Has anyone had this happen and will he bounce back when the morphine leaves his system? He is so painfully thin I think we overdosed him. I still see pinpoint pupils.

Advice or suggestions. I'm not leaving his side.

Cuttercat

10 Replies
oldestnewest

I am so sorry. I can't offer any advice as we are not that far in yet, but just wanted to send you hugs and prayers. xxxxxx

3 likes
Reply

I feel the same as daffodil48....except it is very sadly "behind" me.

Reply

I'm sorry Cuttercat. I know nothing of this.

Just saying I'm here for you.

Why do they want to give him morphine? Is he in pain?

Have they started end of life care?

You maybe need to ask them some questions?

Thinking of you both. This must be so miserable for you.

Warmly

Kevin

1 like
Reply

I certainly hope someone has a concrete suggestion about the coughing. This seems miserable!

Reply

So sorry not to have advice for you Cutter: as common amonst us as most of the symptoms are, it seems some just end up experiencing an intensity of one particular symptom no one else shares. If you ever get that coughing under control, you'll be a guru on this site!!

I pray for a break in the puzzle for you.

Big hugs!! 🙏🍀❤️

Anne G

Reply

Cuttercat I hope everything is going to be ok thinking about you xxx

1 like
Reply

Are you in the U.K.? I was under the impression that morphine is a controlled drug and can only be administered by two medical professionals (to prevent overdoses) my wife is on controlled drugs and no way would I be allowed to administer them. Two nurses come each morning and doubly check with each other that they are giving the correct dose. This all came about as a result of the Harold Shipman case.

1 like
Reply

If you are giving him morphine every hour it sounds like end of life care to make it easier for him to slip away. Call the doctor or hospice about the coughing. They may have an idea as to what is going on. This has got to be torture for the two of you. So sorry to hear.

1 like
Reply

Thinking of you in this difficult times, sorry I can’t offer any advise re morphine.

Mx

Reply

Bob had an incedent with too much hydromorph, a synthetic morphine where he overdosed. Once weened off in hospital they sent him home and he still had some odd behaviours for a while. I do think it takes quite a while to clear the system. But as the others have said, it seems odd to use morphine for cough control.

Joan

1 like
Reply

You may also like...